Hair Loss Support :: Nationwide Children's Hospital

Hair Loss Support

One of the most common side effects of cancer chemotherapy is hair loss. Not all chemotherapy drugs cause hair loss. Some may cause only mild hair thinning and others cause complete hair loss. Scalp hair is the most frequently affected, but eyelashes, eyebrows, facial hair, pubic hair and body hair may also be affected. Hair loss usually begins about two weeks after your first treatment. Some children complain of tingling in the scalp as their hair is coming out. Depending on the drugs your child received, the hair loss may occur slowly with thinning or may come out in large amounts. Total hair loss may occur in just a few days. Hair loss related to chemotherapy is rarely permanent; however, hair loss related to radiation therapy may be permanent. As hair grows back, it may be a different texture or color.

You may find it helpful to use a soft bristle brush and avoid hair dryers, curling irons and pony tails. Some children find that sleeping on a satin pillowcase is more comfortable when their hair is falling out. If your child’s hair is long, you may find it helpful to cut hair shorter before it starts to fall out.

There are many options available to children who have lost their hair secondary to chemotherapy. One choice is to get a wig. If you are interested in a wig, you should talk to your social worker or case manager. It may be helpful to get the wig before hair loss occurs so that the color, style and texture of your child’s hair can be matched to a wig. In a few cases insurance companies may provide coverage for a wig. Scarves, turbans and hats provide another choice instead of wigs. Some children find that these are more comfortable.

You can find local companies for wigs in the Yellow Pages. You also may want to visit the following web sites:

Nationwide Children's Hospital
700 Children's Drive Columbus, Ohio 43205 614.722.2000